# SDR 2005FA0000853

- Difficulty date: June 10, 2005
- Submitted: June 11, 2005
- Operation: General aviation
- Aircraft: N442ES
- Make and model: Cessna 172R
- Aircraft serial: 17280350
- Aircraft time: 2,025 hours
- Engine: Lyc IO360L2A
- Engine time: 2,025 hours
- System (JASC): 7414 · Magneto/Distributor
- Part: Distributor Blk
- Part number: K3822
- Condition: Mismanufactured
- Location: Lt Magneto
- Part time: 2,052 hours
- Component: Magneto, Slick
- Component part number: 4371
- Stage of operation: IN
- How discovered: 9
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

DURING PRELIMINARY RUNUP AT ANNUAL INSP, TECH NOTED ENGINE DIFFICULT TO START, & ROUGH ON LT MAG WHEN COLD. ATTEMPTS TO CHECK TIMING ON LT MAG WITH A MAG SYNCHRONIZER UNSUCCESSFUL. POINTS WERE ERRATIC DURING CLOSING & OPENING. REMOVAL OF CAP DISCLOSED SIGNIFICANT DEBRIS. DISASSEMBLY OF MAG DISCLOSED ROTOR GEAR HAD CONTACTED THE DISTRIBUTOR BLOCK, GRINDING ROTOR GEAR & DISTRIBUTOR GEAR / BLOCK. ROTOR GEAR HAD ALSO WORN A .0625 DEEP GROOVE IN THE CONDENSER. IT APPEARED THE CONTACT BETWEEN THE ROTOR GEAR & CONDENSER WAS ONLY THING PREVENTING ROTOR GEAR FROM DISENGAGING ROTOR SHAFT, & TOTALLY FAILING MAG. THERE WAS EVIDENCE THE ROTOR GEAR HAD NEVER BEEN FULLY SEATED ON THE ROTOR SHAFT.
